Use of nonsteroidal anti-inflammatory drugs may increase the risk for acute myocardial infarction in patients with acute respiratory infections, according to the results of an observational study in Taiwan.
The study showed a more than threefold increase in acute myocardial infarction (AMI) when nonsteroidal anti-inflammatory drugs (NSAIDs) were taken by a patient with an acute respiratory infection (ARI), and a more than sevenfold increase when patients received the NSAIDs intravenously.
“Physicians should be aware that the use of NSAIDs during an acute respiratory infection might further increase the risk of a heart attack,” Cheng-Chung Fang, MD, of National Taiwan University Hospital, said in a news release.
Although past research has shown that NSAIDs and ARIs are both potential cardiac risk factors, Fang and colleagues investigated their joint effect on the risk for AMI by analyzing health records for millions of patients in Taiwan.
They used data from the National Health Insurance Research Database (NHIRD), which gave them access to outpatient and inpatient claims for approximately 99% of Taiwan’s population, or around 23 million people. They included patients aged 20 years and older who were hospitalized for AMI from 2007 through 2011, and used a case-crossover design to investigate the potential joint effect of NSAIDs and ARI on the risk for AMI.
Among 9,793 patients included in the study, 61.35% were male and the median age was 72.29 years. Diabetes and hypertension were the two most frequent comorbidities, and calcium channel blockers were the most frequent comedication.
According to Fang and colleagues, use of NSAIDs during an ARI episode was associated with a 3.4-fold increased risk for AMI (95% CI, 2.80-4.16). When NSAIDs were administered parenterally in patients with an ARI, they were associated with a 7.22-fold increased risk for AMI.
ARI episodes without the use of NSAIDs were associated with a 2.7-fold increased risk for AMI, whereas the increased risk was 1.5-fold for NSAID use in patients without an ARI.
In a related editorial, Charlotte Warren-Gash, PhD, of the London School of Hygiene & Tropical Medicine, and Jacob A. Udell, MD, MPH, cardiologist at Women’s College Hospital in Toronto and assistant professor of medicine at the University of Toronto, said the study by Fang and colleagues “contributes to the evidence for dual effects of AMI triggers and highlights the need for cautious use of NSAIDs in the context of ARI.”
“[C]linicians should consider both medical conditions and existing medications when prescribing NSAIDs for symptomatic ARI relief,” Warren-Gash and Udell wrote. – by Gerard Gallagher
Warren-Gash C and Udell JA. J Infect Dis. 2017;doi:10.1093/infdis/jiw604.
Wen Y-C, et al. J Infect Dis. 2017;doi:10.1093/infdis/jiw603.
Disclosure: The researchers report no relevant financial disclosures.